Arizona, 2018

Flash Flood and Damaging Wind in Arizona, July 19, 2018

July 19, 2018 · NWS TWC · 2 events in 1 county or zone

Scattered thunderstorms moved southwest across mainly Graham and Cochise counties. Some storms produced strong wind gusts, heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest across mainly Graham and Cochise counties. Some storms produced strong wind gusts, heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 1:33 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 1:33 PM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Jul 19 2018

.SYNOPSIS...Daily rounds of thunderstorms can be expected across
parts of southeast Arizona into Saturday. As high pressure
strengthens over the desert southwest late this weekend into early
next week, the number of storms will decrease and temperatures will
climb to well above normal with near record heat possible early next
week.

&&

.DISCUSSION...Convection beginning to fire up across the region with
the White Mountains and Patagonia area the first to the party. The
Patagonia storms built quickly as one would expect with the
impressive instability we have. Would expect some of the Sky Islands
to get into the mix soon and we will likely be fairly active well
into the evening, at least the eastern two-thirds of the area.
Western Pima county likely will not have convection to deal with this
time.

Friday should look fairly similar to today with respect to the air
mass and convective potential so I have maintained decent pops in the
forecast, again the eastern two-thirds of the area. Temperatures
will be similar as well.

Things begin to change over the weekend as a fairly expansive upper
ridge over north Texas Friday evening begins to build westward
through the weekend. As it moves west it will begin to warm the mid-
levels of the atmosphere gradually chocking off the convection. I
still feel there will be isolated convection around with a bit more
south of Tucson over higher terrain, but is should be noticeably
less than today and Friday. The decrease in storms will be more
noticeable on Sunday with the high center now over NM and temps will
begin to rise as well.

The bigger changes come about on Monday through Tuesday as the upper
high crests over the state. With the possible exception of the White
Mountains, convection should be shut down those two days with plenty
of sunshine and significantly warmer temperatures. Models have been
fairly consistent with this solution and with growing confidence
that it will come to pass and shut down the convection, some changes
were required, namely bumping up temperatures a bit further and
issuing a Excessive Heat Watch for Monday through Tuesday for a
large part of the area. With the combination of expected high
temperatures, very warm low temperatures and somewhat elevated
dewpoints, the current forecast has us meeting heat criteria with
the potential for slightly higher temps as the 700 mb temps that
period are forecast to be in the 99+ percentile range. Current
forecast also has some record highs forecast both Monday and
Tuesday.

Cooler temperatures will begin to return Wednesday onward as the high
drifts off to the west resulting in lower heights and thickness
values and with a return of some moisture and slightly more favorable
vertical temperature profile, likely some convection as well. If the
cooling is delayed a bit we could have heat headlines into Wednesday
but too early to pin that down.

&&

.AVIATION...Valid through 21/00Z.
ISOLD to SCT TSRA with SCT-BKN clouds 70-120 ft AGL will continue
through 20/03Z then gradually diminish thereafter. IFR cigs in heavy
rain with strongest TSRA. Storm development expected again Friday
after 20/19Z. Outside of strong and erratic TSRA outflows, surface
winds remain below 12 kts through the period. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to occasionally scattered afternoon and
evening storms are forecast generally Tucson eastward into Saturday.
Heat will build Sunday into early next week with potential for record
high temperatures. Outside of thunderstorms, 20-ft winds remain
below 15 mph, although the Upper Gila River Valley will experience
gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Monday morning through Tuesday evening
for AZZ501>509-515.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 2:35 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST THU JUL 19 2018

AZZ509-510-192215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
235 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 233 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles south of Seven Mile to 15 miles north
of Morenci. Movement was southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Runoff from heavy rain should start flows in washes and small
streams.

Locations impacted include...
Rose Peak, Point-Of-Pines and Arsenic Tubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 10906 3329 10997 3354 10999 3354 10984
      3353 10984 3354 10983 3348 10981 3347 10978
      3348 10975 3352 10973 3353 10971 3352 10906
TIME...MOT...LOC 2133Z 044DEG 6KT 3339 10978 3328 10931

KD
Special weather statement, Jul 19, 3:23 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST THU JUL 19 2018

AZZ503-192300-
Upper Santa Cruz River and Altar Valleys including Nogales-
323 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Rio Rico, or 13 miles west of Nogales, moving
northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arivaca, Ruby and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 11153 3148 11154 3164 11143 3161 11120
      3134 11111
TIME...MOT...LOC 2222Z 115DEG 10KT 3141 11116

Zell
Special weather statement, Jul 19, 3:32 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
332 PM MST THU JUL 19 2018

AZZ509-510-192315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
332 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 415 PM MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Morenci, or 28 miles north of Safford, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 10960 3327 10930 3283 10944 3301 10988
TIME...MOT...LOC 2232Z 022DEG 8KT 3322 10956

KD
Special weather statement, Jul 19, 4:21 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
421 PM MST THU JUL 19 2018

AZZ509-510-200000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
421 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm 21
miles north of Safford, moving southwest at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Strong wind gusts to 50 mph could precede any rain in
the Gila River Valley including Safford.

Locations impacted include...
Safford, Thatcher, Pima, Solomon and Fort Thomas.

LAT...LON 3324 10982 3315 10964 3277 10961 3299 11009
TIME...MOT...LOC 2320Z 030DEG 16KT 3313 10978

KD
Special weather statement, Jul 19, 4:53 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
453 PM MST THU JUL 19 2018

AZZ509>511-200030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
453 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...

At 453 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Sawmill to 22 miles
northwest of Safford. Movement was west at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Calva, Bylas and Fort Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 10980 3296 11029 3319 11044 3320 11040
      3328 11046 3338 11044 3340 11040 3340 11037
      3343 11032 3344 11020 3346 11017 3346 11010
TIME...MOT...LOC 2353Z 089DEG 18KT 3344 11014 3309 10992

KD

The radar

The Tucson radar (KEMX), 147 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 19, 5:05 PM MST
Where
Graham County, 3.64 mi NNE of Ft Thomas
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
33.080, -109.950

Flash Flood, Graham

When
July 19, 5:30 PM MST to 6:30 PM MST
Where
Graham County, 4.41 mi NE of Ft Grant to 5 mi NE of Ft Grant
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
32.670, -109.883

One to two inches of rain over the Frye Fire burn scar resulted in flash flooding and damage to Route 366 near Hospital Flat Campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774399, 774401.